Indiana, 2006

Damaging Winds and Lightning Strike in Indiana, June 17, 2006

June 17, 2006 · NWS IND · 9 events in 6 counties and zones

A series of damaging wind-producing severe thunderstorms moved through central Indiana on the evening of 17 June 2006. Fortunately, damage was mostly confined to downed trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of damaging wind-producing severe thunderstorms moved through central Indiana on the evening of 17 June 2006. Fortunately, damage was mostly confined to downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 17, 5:55 PM EST, 2 hours earlier.

Area forecast discussion, Jun 17, 5:55 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT SAT JUN 17 2006

.AVIATION...

FOR 180000Z TAFS...SCT TSRA ACROSS SOUTHERN INDIANA WILL MOVE N
TOWARD THE TAF SITES EARLY IN THE PERIOD. THESE SHOULD DIMINISH
EARLY WITH LOSS OF HEATING. UNLESS CERTAINTY INCREASES THAT A TAF
SITE WILL BE HIT...WILL KEEP IT SIMPLE WITH VCTS. UPPER WAVE MOVES
TOWARD SITES OVERNIGHT BRINGING A LIKELIHOOD OF MVFR SHRA/TSRA AFT
08Z OR SO. BRIEFLY LOWER VISIBILITIES POSSIBLE IN STRONGER
STORMS...BUT NOT ENOUGH CONFIDENCE TO PUT IN TAFS. SHOWERS WILL
CONTINUE AFT 18Z SUNDAY...BUT MAY SEE A WEAKENING TREND BY THEN.

&&

.PREV DISCUSSION...UNSETTLED WX PTN XPCTD FOR THE NEXT COUPLE OF
DAYS AS ONE SYS CURRENTLY OVR THE SRN PLAINS SHEARS OUT ACRS THE
AREA ON SUN...WHILE A NRN STREAM SYS DROPS SEWD INTO THE GRTLKS ON
MON. MODELS ARE IN GOOD AGREEMENT WITH THE MAIN DETAILS. FCST FOCUS
CENTERS ON POPS THRU THE SHORT RANGE PD.

IN THE NR TERM...AMS OVR THE LOCAL AREA STILL CAPPED OFF DUE TO
RELATIVELY LO DEWPTS...BUT SFC WNDS HV VEERED TO A MORE S-SW
DIRECTION...SO HIGHER DEWPTS OFF TO THE SW SHOULD BEGIN TO ADVECT
IN. SOME BLDUPS/CONVECTION BEGINNING TO FORM OVR PARTS OF SRN IL/WRN
KY/ERN MO...AND SOME OF THIS MAY MAKE IT INTO MAINLY THE WRN
SECTIONS OF THE CWA BEFORE FADING OUT LTR THIS EVEN. OTRW...PRETTY
DECENT LLJ ON THE ORDER OF 40-45KTS NOSING INTO THE WRN PARTS OF THE
STATE LT TONIGHT SHOULD CAUSE MORE ORGANIZED PCPN TO BREAK OUT AFTER
ABOUT 180900Z. WL GO WITH CHC POPS THIS EVEN TO COVER ANY DIURNAL
ACTVTY...AND LIKELY POPS TOWARDS SUNRISE OVR THE WEST.

IN THE LTR PDS...WL GO WITH HI POPS ON SUN AS LLJ AXIS CROSSES THE
STATE. PCPN CHCS WL PROB DIMINISH SOME FM W TO E SUN AFT/NIGHT AS
LLJ PUSHES OFF TO THE EAST. WL KEEP CHC POPS GOING INTO MON AS NRN
STREAM SYS MOVS INTO THE AREA.

LO LVL THICKNESSES AND TRAJECTORIES SUGGEST THE NGM MOS LOWS FOR
TONIGHT ARE A LTL WARM...AND MAY BE A COUPLE OF DEGS TOO WARM ON THE
HIGHS SUN GIVEN XPCTD PCPN. LTR PDS LOOK OK FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JAS
AVIATION...CS
Hazardous weather outlook, Jun 17, 3:15 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT SAT JUN 17 2006

INZ021-028>031-035>049-051>057-060>065-067>072-182015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
315 PM CDT SAT JUN 17 2006 /415 PM EDT SAT JUN 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL PUSH IN TO CENTRAL INDIANA THIS
EVENING. AN ISOLATED BRIEF SEVERE THUNDERSTORM CANNOT BE RULED
OUT. THE MAIN THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 58 MPH.

VERY HEAVY RAIN MAY ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY MOST OF THE DAY ON SUNDAY. STORMS ARE
NOT EXPECTED TO BE SEVERE. WITH SUCH A HUMID AIRMASS IN
PLACE...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL IN
EXCESS OF ONE INCH.

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS UNTIL MONDAY
NIGHT. THURSDAY NIGHT AND FRIDAY WILL ALSO BRING A CHANCE OF
THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA/JOHNSON

The radar

The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 17, 7:55 PM EST
Where
Greene County, Worthington
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -86.983

Small outbuildings were blown into a roadway, and power lines were downed.

Thunderstorm Wind, Owen

When
June 17, 8:10 PM EST
Where
Owen County, 6 mi W of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.283, -86.883

Trees were downed.

Thunderstorm Wind, Brown

When
June 17, 8:20 PM EST
Where
Brown County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.150, -86.217

Trees were downed throughout Brown County.

Thunderstorm Wind, Johnson

When
June 17, 8:30 PM EST
Where
Johnson County, Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.350, -85.967

Four trees were downed.

Thunderstorm Wind, Shelby

When
June 17, 9:00 PM EST
Where
Shelby County, 6 mi NE of Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.583, -85.700

Trees were downed.

Thunderstorm Wind, Johnson

When
June 17, 9:00 PM EST
Where
Johnson County, New Whiteland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -86.100

Trees were downed.

Thunderstorm Wind, Johnson

When
June 17, 9:00 PM EST
Where
Johnson County, Trafalgar
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -86.150

Trees were downed.

Lightning, Johnson

When
June 17, 9:00 PM EST
Where
Johnson County, New Whiteland
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Lightning struck a transformer on Tracy Road, causing a power outage lasting 11 hours.

Thunderstorm Wind, Hamilton

When
June 17, 9:20 PM EST
Where
Hamilton County, Noblesville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.017

Trees were downed along State Road 19 near the White River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513668, 5513669, 5513670, 5513671, 5513672, 5513673, 5513674, 5513746, 5513745.